Hail, Cherokee
- When
- February 21, 11:48 AM EST
- Where
- Cherokee County, 5 mi NE of Waleska
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.250, -85.183
A storm spotter reported penny-sized hail.
77 hail, 11 thunderstorm wind, 5 lightning, 1 heavy rain, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 21, 10:30 AM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1030 AM EST MON FEB 21 2005 .UPDATE... QUICK UPDATE TO INCLUDE NEW SEVERE TSTORM WATCH FOR EXTREME NORTHWEST SECT. ALSO LOWERED POPS FOR AREAS GENERALLY SOUTH OF A ROME TO GAINESVILLE LINE. THINK BEST PRECIP COVERAGE WILL REMAIN NORTH OF THIS LINE THROUGH THE AFTERNOON. && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1027 AM EST MON FEB 21 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1027 AM EST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS FAR NORTH GEORGIA TODAY... .SYNOPSIS... AN UPPER LEVEL LOW MOVING ACROSS THE TENNESSEE AND OHIO VALLEYS WILL BRUSH ACROSS NORTH GEORGIA THIS AFTERNOON. SURFACE WIND FLOW WILL BE INCREASING FROM THE SOUTHWEST THROUGHOUT THE DAY. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTH GEORGIA ALONG AND AHEAD OF THE UPPER LEVEL STORM SYSTEM. THE PRIMARY THREAT WILL BE DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM ROME TO CLEVELAND. THE BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 11 AM AND 5 PM. .DISCUSSION... A LINE OF THUNDERSTORMS APPROACHING FAR NORTH GEORGIA LATE THIS MORNING WILL MOVE ACROSS PARTS OF FAR NORTH GEORGIA THROUGH THE AFTERNOON. INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORMS. WITH STRONG LOW AND MID LEVEL WINDS...A FEW THUNDERSTORMS MAY BECOME SEVERE. CAPE WILL BE AROUND 500 WITH HELICITY VALUES FORECAST TO BE AROUND 200. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER...AND POSSIBLY SOME HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 830 AM EST MON FEB 21 2005 GAZ001>007-211415- 830 AM EST MON FEB 21 2005 AT 825 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM NEAR TRENTON TO RINGGOLD TO COHUTTA ...MOVING NORTHEAST AT 40 MPH. RAINFALL AMOUNTS UP TO AN INCH CAN BE EXPECTED WITH THESE STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
77 hail, 11 thunderstorm wind, 5 lightning, 1 heavy rain, 1 flood. Local standard time, as filed.
A storm spotter reported penny-sized hail.
The Walker County Road Department reported that a few trees were down throughout the county.
The Dade County 911 Center reported that one tree was blown down. In additon, they also reported pea-sized hail.
The public reported penny-sized hail.
The Dawson News & Advertiser reported that lightning struck and destroyed a $600,000 home in the Ridgeview community.
A storm spotter for the National Weather Service reported penny-sized hail. Wind gusts were also estimated at 65 mph.
The public reported that several trees were blown down in the Ellijay area.
The Fannin County 911 Center reported penny-sized hail.
The public reported penny-sized hail.
The Gilmer County 911 Center reported nickel-sized hail.
The public reported penny-sized hail.
Numerous reports of hail, ranging in size from pennies to quarters, were received from the public. Penny to nickel-sized hail was reported in Duluth, nickel-sized hail in Lawrenceville, and quarter-sized hail in Grayson and Snellville.
The public reported nickel-sized hail.
Numerous reports of hail, ranging in size from pennies to quarters, were received from the public. Nickel-sized hail was reported in Lawrenceville with quarter-sized hail in Grayson and Snellville.
The public reported quarter-sized hail.
The public reported penny-sized hail.
The public reported penny-sized hail.
The public reported penny-sized hail.
The Oglethorpe Echo of Lexington reported that the Courthouse Clock Tower in downtown Lexington took a direct hit from lightning. Nine computers in the building were destroyed and the building suffered some structural damage as well.
The public reported penny-sized hail.
The public reported penny-sized hail.
The News Reporter of Washington reported that heavy rain pooled on the roof of the Wilkes County Department of Family and Children's Services building. A significant leak developed as a result causing damage to ceiling tiles, carpet, and other equipment. Several offices were flooded.
The public reported penny-sized hail. A few small branches were also blown down.
A trained spotter and cooperative observer for the National Weather Service reported nickel-sized hail.
The Murray County Fire Department and Rescue Squad reported penny-sized hail.
Several reports of hail ranging in size from quarters to ping pong balls were received from amateur radio operators in both Trion and Summerville. The public reported quarter-sized hail just east of Lyerly.
The public reported penny-sized hail.
The Towns County 911 Center reported penny-sized hail.
The White County 911 Center reported penny-sized hail.
A number of reports were received from amateur radio operators and the public of one to two inch diameter hail. Nickel-sized hail in Calhoun at 519 pm EST, was followed by quarter to half-dollar-sized hail in both Calhoun and Plainville at 527 pm EST, and then golf ball to 2.0 inch diameter hail at 530 pm EST about 4.5 miles south of Calhoun.
The Lumpkin County 911 Center reported penny-sized hail.
The public reported nickel to quarter-sized hail.
The public reported quarter-sized hail two miles east of Lyerly, while an amateur radio operator reported nickel-sized hail in Menlo.
The public reported hail ranging in size from quarters just north of Adairsville to nearly 2.0 inches in diameter in Adairsville. Extensive damage was reported to vehicles and roofs of homes in the area.
The Dawson County 911 Center reported quarter-sized hail.
The Forsyth County News reported that a man drove his vehicle into flood waters from the Etowah River in the southwest portion of the county within the Dawson Forest Management Area. The man escaped safely from the flood waters, but the vehicle was damaged.
A volunteer student for the National Weather Service reported golf ball-sized hail.
Several reports of large hail, ranging in size from nickels to silver dollars, were received from the public.
The Rome News Tribune reported that thunderstorms winds downed a number of trees across the northern part of the county. Many of the trees fell across power lines causing power outages for around 4300 residents. On Warren Road, a tree fell across a power line and ruptured a natural gas line.
The Cherokee County Emergency Management Director, along with numerous reports from the public, confirmed that a wide swath of large and very damaging hail fell across much of the central portion of Cherokee county from three miles west of Canton to Hickory Flat, southeast of Canton. There were many reports of hail better than 2.0 inches in diameter, with measured hail stones of 2.75 inches from residents along Georgia Highway 140 near Lower Burris Road in Canton. So much large hail fell, that even 15 hours after the event, hail still lined some streets in the Canton area. The public works department had to be called out to clear ice from roadways. Extensive damage to roofs, vegetation, and automobiles were reported throughout the area. On Liberty Boulevard in the northern section of Canton, three very large car dealerships reported that their entire inventory had been damaged with damages in this area alone around $3.0 million. Over 100 privately owned vehicles were damaged at a Wal Mart parking lot located near this location. The city of Canton Police Department reported damages to their vehicles exceeding $40,000. Total damage estimate to homes, vehicles, and vegetation in the area was $4.5 million. This event ranked as the second most costly hail storm in Cherokee County's history.
Numerous reports of large hail were received from the public in Acworth, Kennesaw, and Marietta. Golf ball to tennis ball-sized hail was reported in Acworth, golf ball-sized hail in Kennesaw, and nickel to quarter-sized hail in Marietta. Damage was reported to vehicles and residences.
The public reported hail ranging in size from pennies to golf balls.
The public reported hail ranging in size from quarters to golf balls. Extensive damage was reported to vehicles and roofs of buildings and homes in the area.
The Daily Tribune News of Cartersville reported that thunderstorm winds blew down a few trees in the area. Some power lines were brought down as a result.
The Marietta Daily Journal reported that lightning struck and set on fire four homes in the northern portion of the county. Three of the homes suffered major damage.
Numerous reports of large hail, ranging in size from pennies to golf balls, were received from the public in the Buford, Sugar Hill, Suwanee, and Dacula areas. Penny to golf ball-sized hail was reported in Suwanee, quarter to golf ball-sized hail in Buford, quarter-sized hail in Sugar Hill, and quarter-sized hail in Dacula.
The Glascock County Emergency Management Director reported penny-sized hail.
The public reported quarter-sized hail in Alpharetta and penny-sized hail in Ocee.
Numerous reports of large hail were received from the Barrow County Emergency Management Director, the 911 center, and the public. Most of the hail fell within a narrow area along and near Georgia Highway 211 in the northwest part of the county from near its intersection with Interstate 85 to the city of County Line. The hail accumulated to a significant depth and still reported to be covering the roads several hours after the storm had passed.
The Barrow County Emergency Management Director reported that lots of pine trees were down near Georgia Highway 211, just south of the city of County Line.
The Gwinett Daily Post of Lawrenceville reported that lightning struck two homes in western Barrow county causing just minor damage. No fire resulted.
The Cherokee County Emergency Manager reported penny-sized hail in the extreme southwest corner of the county near the intersection of Interstate-75 and Georgia Highway 92.
The Gwinnett County SkyWarn coordinator reported golf ball-sized hail in Lilburn. The public reported nickel-sized hail in the eastern portions of Norcross/western portions of Lilburn near Interstate-85. The Gwinnett Daily-Post reported that 90 percent of the vehicles parked at the Mall of Georgia were damaged by the hail.
An amateur radio operator reported quarter-sized hail.
The public reported quarter and half-dollar-sized hail in Tucker, a storm spotter reported nickel-sized hail in Decatur, and the public reported penny-sized hail near the DeKalb-Peachtree Airport.
The public reported nickel to quarter-sized hail from the western portion of Clarke county across the Oconee border from Bogart to Athens.
The Walton Tribune reported that lightning caused damage at one of the Walton EMC distribution centers. Two transformers were destroyed and damage was caused to other electrical equipment at the facility.
The public reported quarter-sized hail.
The public reported penny-sized hail.
The Washington County 911 Center reported penny-sized hail.
The Cherokee County Emergency Management Director reported penny-sized hail in far southwest Cherokee county near the Bartow county line.
The Oconee County 911 Center reported penny-sized hail.
The coordinator for the Gwinnett County SkyWarn reported golf ball-sized hail five miles southwest of Snellville near the intersection of Georgia Highway 29 and Pleasant Hill Road. The public reported penny to quarter-sized hail in Snellville and another storm spotter reported quarter-sized hail in Centerville.
An employee of the DeKalb County Water Department reported that hail ranging in size from pennies to greater than golf ball, on the order of 2.0 inches in diameter fell.
The public reported quarter-sized hail in Loganville and penny to quarter-sized hail in Monroe.
The Morgan County 911 Center reported that a few trees were blown down.
The Oglethorpe County 911 Center reported quarter-sized hail in Crawford. The public reported nickel-sized hail in Lexington.
The public reported quarter-sized hail.
The Wilkes County Sherrif's Department reported that several large trees limbs were down in the Rayle area blocking some secondary roads.
The public reported golf ball-sized hail.
The Wilkes County Sherrif's Department reported half-dollar-sized hail in the Sardis Road area. Some vehicle damage was reported in the area.
The public reported penny-sized hail.
The public reported penny-sized hail.
The Austell Fire Department reported that a few trees were down in the city.
The public reported penny-sized hail.
The public reported quarter-sized hail between Oxford near Flint Hill or about half way between Oxford in Newton county and Walnut Grove in Walton county.
The public reported nickel-sized hail on the northeast side of Atlanta.
Officials at Atlanta's Piedmont Park reported penny-sized hail.
The Norwood Post Office relayed reports of hail from the Cadley area. A local business reported nickel-sized hail in the area.
The Morgan County 911 Center reported that several trees were blown down across the north end of the county.
The public reported quarter-sized hail.
A trained spotter with the Covington Police Department reported penny-sized hail.
The public reported quarter-sized hail.
The Washington County Emergency Management Director reported that one tree was blown down onto a power line.
The public reported nickel-sized hail.
The Putnam County Sheriff reported golf ball-sized hail in the Lake Oconee area.
The public reported quarter-sized hail in the northern sections of Peachtree City in the Kelly Drive area, while amateur radio operators reported nickel-sized hail in similar areas.
Several reports were received from the public of nickel to quarter-sized hail. Minor damage to vehicles was reported. In addition, a Ford Dealer in Newnan reported that the hail damaged the side of an outbuilding.
The public reported quarter-sized hail.
The Haralson County 911 Center reported nickel-sized hail.
The public reported penny-sized hail.
The public reported golf ball-sized hail in Senoia, half-dollar-sized hail just east of Newnan, and nickel-sized hail in Sharpsburg.
The public reported quarter-sized hail near Georgia Highway 54 just east of the Peachtree City city limits. Employees at the National Weather Service Forecast Office on the south side of Peachtree City observed penny-sized hail.
The public reported penny-sized hail.
The public reported penny-sized hail near Georgia Highway 81 west of McDonough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440911, 5440840, 5440841, 5440842, 5441167, 5440858, 5440845, 5440843, 5440847, 5440844, 5440846, 5440917, 5440848, 5440851, 5440850, 5440849, 5440853, 5440852, 5441162, 5440854, 5440855, 5441169, 5440856, 5440913, 5440857, 5440859, 5440860, 5440864, 5440930, 5440862, 5440863, 5440907, 5440908, 5440909, 5440906, 5441168, 5440861, 5440910, 5441163, 5440912, and more.